Nevada, 2008

Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 2008

August 7 to 8, 2008 · NWS VEF · 5 events in 1 county or zone

Another push of monsoon moisture led to thunderstorms over the Mojave Desert, some of which produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$261,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another push of monsoon moisture led to thunderstorms over the Mojave Desert, some of which produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 7, 8:50 AM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 8:50 AM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT THU AUG 7 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA AND NEARBY SOUTHEAST CALIFORNIA TODAY
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS. A DRIER SOUTHWEST FLOW
IS FORECAST TO DEVELOP FOR THE WEEKEND AND EARLY NEXT WEEK WITH
THUNDERSTORMS CONFINED TO NORTHWEST ARIZONA. &&

.UPDATE...ROUGHLY THE EASTERN HALF OF THE FORECAST AREA PRETTY MOIST
AND FAIRLY UNSTABLE TODAY. CONVECTION WHICH DEVELOPED VERY EARLY
THIS MORNING IN FAR SOUTHEAST SAN BERNARDINO HAS BEEN MAINTAINING IF
NOT EXPANDING. UPDATED ZONES AND GRIDS EARLIER TO INCREASE POPS A
LITTLE. DO NOT ANTICIPATE ADDITIONAL UPDATES THIS MORNING.
&&

.PREVIOUS UPDATE...ELEVATED CONVECTION WAS DEVELOPING NEAR THE
SOUTHERN BORDER OF SAN BERNARDINO COUNTY AND MOHAVE COUNTY. THIS
DEVELOPMENT WAS ON THE NORTHERN PERIPHERY OF THE UPPER LEVEL
DISTURBANCE CENTERED AROUND YUMA. RECENT RADAR RETURNS SHOWED CELLS
WERE FAIRLY DISORGANIZED AND SHORT LIVED BUT OCCASIONAL LIGHTNING
STRIKES WERE DETECTED. THIS AREA OF UPPER LEVEL SUPPORT SHOULD
SLOWLY PUSH NORTH THOUGH 18Z. AN UPDATE WAS SENT TO INCLUDE ISOLATED
THUNDERSTORMS THIS MORNING ACROSS SOUTHERN SAN BERNARDINO AND MOHAVE
COUNTIES.

.PREV DISCUSSION.../415 AM PDT THU AUG 7 2008/...SHORT TERM...THE
DEEP MOISTURE BOUNDARY HAS CHANGED LITTLE FROM WEDNESDAY WITH THE
WESTERN EDGE EXTENDING FROM EASTERN SAN BERNARDINO COUNTY UP THROUGH
CENTRAL CLARK AND LINCOLN COUNTIES. A MORE SOUTHERLY MID LEVEL
STEERING FLOW IS FORECAST TODAY AND A WEAK DISTURBANCE EVIDENT
AROUND THE 400 MB LEVEL IS FORECAST BY THE 06Z NAM AND GFS TO MOVE
SLOWLY FROM NEAR YUMA UP THROUGH SOUTHEAST CALIFORNIA INTO SOUTHERN
NEVADA THE NEXT 12-18 HOURS. THE GFS APPEARS TO BE A LITTLE STRONGER
WITH THIS FEATURE. THIS MAY ENHANCE CONVECTION OVER EASTERN SAN
BERNARDINO AND CLARK COUNTIES AS LONG AS SURFACE HEATING IS
SUFFICIENT TO INITIATE...WHICH APPEARS TO BE THE CASE. THE GFS AND
ECMWF CONTINUE TO INDICATE SOUTHWEST FLOW GRADUALLY DRYING OUT THE
MID LEVELS FRIDAY AND SATURDAY...THOUGH THE ECMWF RESURGES LOW LEVEL
MOISTURE UP THE COLORADO RIVER VALLEY FRIDAY. DO NOT SEE A GOOD
REASON FOR THIS AND IT SEEMS OVERDONE. THE NAM SHOWS LESS SOUTHWEST
FLOW SATURDAY THAN THE GFS AND ECMWF. PREFER THE CONSISTENCY OF THE
GFS AND ECMWF AND WILL CONTINUE TO SHOW THE DIMINISHING THUNDERSTORM
COVERAGE FROM WEST TO EAST FRIDAY AND SATURDAY. THE MENTION OF
THUNDERSTORMS REMAINS CONFINED TO MOHAVE AND FAR EASTERN LINCOLN
COUNTIES SATURDAY.

.LONG TERM...AN UPPER LEVEL TROUGH AXIS LOOKS TO SWING THROUGH THE
THE NORTHERN HALF OF THE WESTERN CONUS ON SUNDAY IN ASSOCIATION WITH
A CLOSED UPPER LOW THAT HEADS ACROSS BRITISH COLUMBIA. THIS TROUGH
AXIS WILL HELP TO TURN THE FLOW ALOFT TO A WESTERLY DIRECTION WHICH
WILL SIGNIFICANTLY DRY OUT MUCH OF THE AREA. THE OPERATIONAL GFS
PLUNGES PWATS BELOW A HALF AN INCH AS FAR EAST AS A PIOCHE TO LAS
VEGAS TO AMBOY LINE AND THE ECMWF ALSO SHOWS SIGNIFICANT DRYING
TAKING PLACE AS WELL. AS A RESULT TWEAKED POPS DOWN EVEN FURTHER.

JUST HOW FAST MOISTURE WILL RETURN TO THE REGION WILL DEPEND UPON
HOW QUICK THE UPPER FLOW ACROSS THE WESTERN CONUS TRANSITIONS BACK
TO A RIDGE. MONDAY APPEARS TO BE A TRANSITION DAY...WITH GENERAL
MODEL CONSENSUS NOT SHOWING THE RIDGE BUILDING BACK IN UNTIL
TUESDAY. EVEN THEN WE WILL SEE A GRADUAL MOISTENING UP AND THIS
LOOKS TO BE CONFINED TO MAINLY MOHAVE COUNTY. AS WE APPROACH
WEDNESDAY THE WESTERN RIDGE LOOKS TO AMPLIFY GREATLY IN RESPONSE TO
DEEP TROUGHING IN THE EAST. THIS SHOULD HELP TO GRADUALLY TURN THE
UPPER FLOW ACROSS OUR AREA BACK TO MORE OF A SOUTH TO SOUTHEAST
DIRECTION ALLOWING MONSOONAL MOISTURE TO WORK BACK NORTHWARD ACROSS
THE REGION. HOWEVER...JUST HOW SOON THIS EXACTLY OCCURS AND FAR
NORTH IT WORKS IS A TOUGH CALL AT THIS POINT. UNTIL ENOUGH MOISTURE
RETURNS TEMPS WILL WARM UP AND HIGHS SHOULD REACH ABOUT 2 TO 4
DEGREES ABOVE NORMAL GIVEN THE PROGGED 500MB HEIGHTS ARE BETWEEN 588
AND 591 DM.
&&

.AVIATION...FOR MCCARRAN...THE POTENTIAL IMPACT FROM TSTMS ON THE
AIRPORT WILL AGAIN BE THE MAIN ISSUE TODAY. WHILE WINDS OVERALL
SHOULD BE SOUTHERLY...ANY OUTFLOW BOUNDARIES THAT DO DEVELOP WILL
CREATE THE POTENTIAL FOR ERRATIC SHIFTS IN WIND DIRECTION AND/OR
INCREASES IN SPEED. FOR NOW...PLAN TO LEAVE ANY TSTMS OUT OF THE TAF
AND JUST CARRY A CB IN WITH THE FORECASTED SKY COVER FOR THIS
AFTERNOON AND EVENING. THE APPROACH CORRIDORS WILL AGAIN SEE SHOWERS
AND TSTMS...MAINLY THIS AFTERNOON/EVENING...WITH THE MORMON MESA AND
PEACH SPRINGS CORRIDORS THE MOST LIKELY IMPACTED. FEW-SCT CLOUDS
AT/ABOVE 12K FEET TODAY INTO TONIGHT. TSTMS THAT DO DEVELOP SHOULD
WIND DOWN BETWEEN 3Z AND 6Z FRI...AND DRY CONDITIONS ARE EXPECTED
LATER TONIGHT WITH LIGHT DIURNAL WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ANOTHER DAY WITH TSTMS BEING THE PRIMARY IMPACT ACROSS
THE AREA. SHOULD SEE THE BEST CHANCES FOR TSTMS AND BEST COVERAGE
ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
THE MAIN ISSUES WITH STORMS WILL BE LOCALLY HEAVY DOWNPOURS DROPPING
VSBY TO MVFR LEVELS AND LOWERING CIGS TO AROUND 060K FEET AS WELL AS
ERRATIC WIND SHIFTS AND/OR INCREASES IN SPEEDS DUE TO TSTM OUTFLOW
BOUNDARIES. TYPICAL AFTERNOON/EVENING GUSTY SOUTHERLY WINDS AROUND
20 KTS EXPECTED AROUND KDRA AND IN THE OWENS VALLEY. OTHERWISE
GENERALLY FEW-SCT CLOUDS AOA 12K FEET TODAY INTO TONIGHT. TSTMS
SHOULD WIND DOWN BETWEEN 3Z AND 6Z FRI...AND GENERALLY DRY
CONDITIONS ARE EXPECTED TONIGHT WITH TYPICAL DIURNAL WINDS.
&&

.CLIMATE...LATE YESTERDAY EVENING AN OUTFLOW BOUNDARY MOVED
SOUTHWARD THROUGH THE LAS VEGAS VALLEY AND COOLER AIR BEHIND THIS
DROPPED THE TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT TO 78
DEGREES. THIS ENDED THE RUN OF CONSECUTIVE DAYS WITH A MINIMUM
TEMPERATURE OF 80 DEGREES OR BETTER AT MCCARRAN AT 15 DAYS...MAKING
IT THE 4TH LONGEST SUCH STRETCH ON RECORD FOR LAS VEGAS SINCE 1937.
THE LAST TIME THE LOW TEMPERATURE AT MCCARRAN DROPPED BELOW 80
DEGREES WAS BACK ON JULY 21ST WHEN IT REACHED 78 DEGREES. IN
ADDITION...A SHOWER DROPPED 0.01 INCH AT MCCARRAN YESTERDAY
EVENING...GIVING THE AIRPORT MEASURABLE PRECIPITATION FOR THE FIRST
TIME SINCE JULY 26TH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 7, 4:59 AM PST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 AM PDT THU AUG 7 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
559 AM PDT THU AUG 7 2008 /559 AM MST THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ANOTHER ROUND OF ISOLATED TO
SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS WEDNESDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING. ISOLATED THUNDERSTORMS WITH LIGHT TO
MODERATE RAIN SHOWERS CAN BE EXPECTED OVER THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST FRIDAY THROUGH
THE WEEKEND AS DRIER SOUTHWEST FLOW DEVELOPS. ISOLATED
THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 69 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Clark

When
August 7, 2:10 PM PST to 3:30 PM PST
Where
Clark County, 1.48 mi NW of Mountain Spgs to 2.49 mi E of Blue Diamond
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.033, -115.541

In the town of Mountain Springs, three feet of water flooded one business, one house was flooded, and a road was damaged. In addition, Highway 160 was closed at Highway 159 due to water, mud and a boulder on the road.

Flash Flood, Clark

When
August 7, 2:15 PM PST to 3:15 PM PST
Where
Clark County, 3.66 mi NNE of Las Vegas Hndrsn Sky to 1.01 mi NNW of Paradise
Cause
Heavy Rain
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
36.031, -115.114

Flash flooding affected much of East Las Vegas and the Green Valley section of Henderson. At least five swift water rescues occurred, and many roads were covered by floodwaters which ranged up to two feet deep. At least one building - a convenience store - was also flooded. Two gages in the Green Valley section of Henderson measured between 1.10 and 1.30 inches of rain in 30 minutes.

Lightning, Clark

When
August 7, 2:22 PM PST
Where
Clark County, 4.06 mi NE of Las Vegas Hndrsn Sky
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.020, -115.077

A mother and her 4-year old son were injured by a lightning strike in front of their home. The boy was knocked unconscious, and the mother was temporarily paralyzed on one side of her body. Both have fully recovered.

Thunderstorm Wind, Clark

When
August 7, 2:25 PM PST to 2:35 PM PST
Where
Clark County, 4.43 mi W of Pittman
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.042, -115.079

Several large trees were blown down in the Green Valley section of Henderson. In addition, many smaller tree limbs were broken off, and pea size hail fell.

Flash Flood, Clark

When
August 8, 3:15 PM PST to 3:45 PM PST
Where
Clark County, 0.62 mi SE of Cottonwood Lndg to 1.02 mi ESE of Cottonwood Lndg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.495, -114.691

Three inches of water flooded a resort building. The water receded quickly.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115017, 115021, 115025, 115022, 115029.